Ohio, 2017

Flash Flood and Damaging Wind in Ohio, June 14, 2017

June 14, 2017 · NWS ILN · 2 events in 2 counties and zones

Strong thunderstorms developed in a hot and humid airmass. Some of the thunderstorms produced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong thunderstorms developed in a hot and humid airmass. Some of the thunderstorms produced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 14, 8:21 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 14, 8:21 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
921 AM EDT Wed Jun 14 2017

.SYNOPSIS...
A warm and moist airmass will lead to an unsettled weather
pattern through the weekend. A drier and cooler airmass will
settle into the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An axis of shower and thunderstorm activity centered across the
middle of the FA this morning will continue to slowly drift
eastward through remainder of the morning hours. Although hi-res
models /in particular the HRRR/ are showing a gradual weakening
trend as the activity moves eastward, decided to up PoPs to
likely category in the east as MCV will likely provide enough
elevated forcing to maintain activity through at least the next
several hours.

In the wake of the MCV-enhanced activity this morning, do think
there may be a brief break early/mid afternoon despite
increasing SB instability. Subsidence on the back edge of the
MCVs across Ohio and north-central IN should initially inhibit
redevelopment in the early afternoon before the cap eventually
erodes toward late afternoon/early evening.

Did reintroduce likely PoPs late afternoon/evening as one or
multiple complexes of showers and thunderstorms move back into
the area. There is still some uncertainty as to how much these
areas of thunderstorms will develop /and subsequently be
maintained/ as they approach the FA. However, do think that with
sufficient instability building through the afternoon that
coverage will be widespread enough to justify likely PoPs,
especially for western zones.

With all activity through the near term period, main threat will
be locally heavy rain, which may lead to localized flooding
concerns. Additionally, there is the potential for a few strong
to severe storms, mainly with later activity, with locally
damaging winds being the primary threat.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The weak mid level ridge in place across the region will
finally break down tonight into Thursday as a stronger short
wave moves east across the southern Great Lakes. This will lead
to a continued chance of thunderstorms into tonight and then an
increasing chance through mid day Thursday as the short wave
combines with a destabilizing airmass. This will lead to a
continued threat for locally heavy rain and isolated damaging
wind gusts during the day on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long term will open up active again with showers and
thunderstorms Thursday night. Convection will likely be ongoing and
exiting east thanks to a departing mid-level shortwave. Behind the
shortwave most of the area should actually see a break in the
precipitation Friday as much drier air works in to the region. PWATs
Friday afternoon now actually fall below 1.00". 1000/ 850 mb
thicknesses are still around 1420 m though and with 850 mb
temperatures 18 to 20 degrees C high temperatures around 90 degrees
Friday looks likely.

The break in the precipitation looks to be short lived though as the
upper level low over Manitoba continues to push east and moves into
Ontario. As this happens a series of upper level disturbances will
wash over the area allowing PWATs to slowly rise again towards
1.50". Have backed PoPs off a bit for Saturday though as a weak
upper level low will be located over the southeastern United States
helping to keep the better moisture advection more towards Indiana.
By Sunday another piece of energy will quickly move east towards
Minnesota and then eject towards Ontario. As this occurs a surface
cold front will dive southwards. Ahead of the front moisture will
begin to pool with PWATs approaching 2.00". As this occurs forecast
soundings will destabilize with CAPE values moving over 1000 J/kg.
Given the RRQ, moisture values, and instability showers and
thunderstorms look likely Sunday evening. The timing of the cold
front remains rather good with both the GFS and ECMWF having the
front around I-71 late Sunday early Monday. The CMC is much slower
with the front but have discounted this solution at this time.

Monday into Tuesday surface high pressure will build into the region
with 850 mb temperatures falling towards 10 degrees C. Dewpoints
will also fall into the upper 50s allowing for a refreshing break
from the humid air.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Showers and thunderstorms are becoming more widespread this
morning ahead of a short wave moving across Indiana attm.
Expect this trend to continue over the next few hours per the
latest HRRR. As we get on the back side of the short wave,
there continues to be some indication that the activity may be
more isolated through the afternoon hours. However, think this
may be underdone given the fact that we should be able to
destabilize through the afternoon hours. Given the uncertainty,
will generally just hang on to a VCTS through the afternoon.
Any activity later this afternoon should have a diurnal downward
trend by this evening. However, short wave energy moving in
from the west later tonight into Thursday morning will lead to
another chance of thunderstorms as we head toward the end of the
TAF period.

OUTLOOK...Thunderstorms possible through Thursday and then again
Saturday into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...JGL
Hazardous weather outlook, Jun 14, 1:22 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
222 AM EDT Wed Jun 14 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
222 AM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Occasional thunderstorms are expected today into tonight. Some of
these storms will be capable of producing locally heavy rainfall and
isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Occasional thunderstorms are expected Thursday. Some of these storms
will be capable of producing locally heavy rainfall and isolated
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 4:48 AM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
548 AM EDT WED JUN 14 2017

KYZ093-OHZ078-141015-
Campbell KY-Clermont OH-
548 AM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAMPBELL AND
SOUTHWESTERN CLERMONT COUNTIES UNTIL 615 AM EDT...

At 547 AM EDT, radar indicated a strong thunderstorm over Claryville,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Alexandria, Claryville, Amelia, New Richmond, Mentor, Moscow,
California, Blairsville, Campbell County Lake, Aspen Grove and Gubser
Mill.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3885 8423 3887 8423 3886 8427 3888 8442
      3898 8440 3902 8422 3885 8422
TIME...MOT...LOC 0947Z 271DEG 12KT 3892 8439

Haines
Special weather statement, Jun 14, 5:25 AM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
625 AM EDT WED JUN 14 2017

OHZ061-062-071-141045-
Montgomery OH-Warren OH-Greene OH-
625 AM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHWESTERN
GREENE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 645 AM EDT...

At 624 AM EDT, radar indicated a strong thunderstorm near Springboro,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Kettering, Miamisburg, Springboro, Franklin, Bellbrook, West
Carrollton, Waynesville, Hunter, Corwin, Centerville, Lytle, Pekin
and State Route 48 at State Route 73.

This includes I-75 in Ohio between mile markers 38 and 45.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3949 8428 3965 8428 3967 8406 3945 8406
TIME...MOT...LOC 1024Z 272DEG 11KT 3958 8418

Haines
Special weather statement, Jun 14, 5:32 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
632 AM EDT WED JUN 14 2017

KYZ096-097-OHZ078-141045-
Pendleton KY-Bracken KY-Clermont OH-
632 AM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...
NORTHEASTERN PENDLETON AND SOUTH CENTRAL CLERMONT COUNTIES UNTIL 645
AM EDT...

At 631 AM EDT, radar indicated a strong thunderstorm near Neville,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Felicity, Neville, Chilo, Mount Auburn, Neave, Bradford, Willow
Grove, Berlin, Lenoxburg, Kincaid Lake State Park, Foster, Catawba,
Johnsville, Rock Springs and Browning Corner.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8422 3874 8435 3885 8427 3884 8404
      3879 8405
TIME...MOT...LOC 1031Z 297DEG 17KT 3879 8428

Haines
Special weather statement, Jun 14, 5:50 AM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
650 AM EDT WED JUN 14 2017

OHZ062-071-072-141115-
Warren OH-Clinton OH-Greene OH-
650 AM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
NORTHWESTERN CLINTON AND SOUTHWESTERN GREENE COUNTIES UNTIL 715 AM
EDT...

At 650 AM EDT, radar indicated a strong thunderstorm near
Waynesville, moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Lebanon, Waynesville, Morrow, Harveysburg, Corwin, Oregonia, Fort
Ancient, Lytle, Mount Holly, Lumberton, Roxanna, Pekin, State Route
48 at State Route 73, Genntown, State Route 350 at US Route 22,
Caesar Creek State Park and Kingman.

This includes I-71 in Ohio between mile markers 30 and 47.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8428 3960 8409 3957 8383 3931 8410
TIME...MOT...LOC 1050Z 300DEG 14KT 3949 8413

Haines
Special weather statement, Jun 14, 6:09 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
709 AM EDT WED JUN 14 2017

OHZ071-072-141130-
Warren OH-Clinton OH-
709 AM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WARREN AND NORTHWESTERN
CLINTON COUNTIES UNTIL 730 AM EDT...

At 709 AM EDT, radar indicated a strong thunderstorm 7 miles
southeast of Waynesville, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Wilmington, Blanchester, Morrow, Woodville, Clarksville, Harveysburg,
Butlerville, Oregonia, State Route 123 at State Route 132, Fort
Ancient, Middleboro, Oakland, State Route 350 at US Route 22, Caesar
Creek State Park, Ogden, Kingman and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 32 and 49.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3926 8406 3940 8418 3955 8403 3948 8375
      3925 8400
TIME...MOT...LOC 1109Z 309DEG 15KT 3943 8403

Haines
Special weather statement, Jun 14, 6:21 AM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
721 AM EDT WED JUN 14 2017

OHZ070>072-077-078-141145-
Hamilton OH-Clermont OH-Warren OH-Clinton OH-Butler OH-
721 AM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER...NORTH CENTRAL CLERMONT...SOUTHERN WARREN AND
WEST CENTRAL CLINTON COUNTIES UNTIL 745 AM EDT...

At 721 AM EDT, radar indicated a strong thunderstorm over Kings
Island, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Sharonville, Monroe,
Loveland, Blanchester, West Chester, Morrow, Kings Island, Olde West
Chester, Four Bridges, Highpoint, Wetherington, Sixteen Mile Stand,
Hunter, South Lebanon and Maineville.

This includes the following Interstates...
 I-71 in Ohio between mile markers 19 and 35.
 I-75 in Ohio between mile markers 19 and 31.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3937 8460 3949 8429 3935 8387 3922 8415
TIME...MOT...LOC 1121Z 296DEG 22KT 3936 8427

The radar

The Cincinnati radar (KILN), 40 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Warren

When
June 14, 10:30 AM EST to 11:30 AM EST
Where
Warren County, 1.3 mi ESE of Madison to 1.31 mi ESE of Madison
Cause
Heavy Rain
Reported by
Public
Coordinates
39.342, -84.278

Kings Island Drive was shut down due to high water.

Thunderstorm Wind, Montgomery

When
June 14, 12:10 PM EST to 12:15 PM EST
Where
Montgomery County, 0.87 mi SW of Oak Ridge
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.640, -84.140

A tree was split in half.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693475, 693476.